Exact confidence intervals for a variance ratio (or heritability) in a mixed linear model

Brent D. Burch, Hari K. Iyer

Research output: Contribution to journalArticle

30 Scopus citations

Abstract

A family of procedures is given to construct confidence intervals for the heritability coefficient in a mixed linear model. The procedures are applicable for constructing confidence intervals for a ratio of variance components in a mixed linear model having two sources of variation. If the random effects are correlated, the procedure is valid even when there are zero degrees of freedom for error. The resulting intervals are evaluated in terms of bias and expected length. A sufficient condition for local unbiasedness is given and a numerical procedure is discussed for computing expected lengths. The investigator may select the best confidence interval procedure from the family of procedures based on these criteria. Computer software for obtaining the best interval is available from the authors.

Original languageEnglish (US)
Pages (from-to)1318-1333
Number of pages16
JournalBiometrics
Volume53
Issue number4
DOIs
StatePublished - Dec 1 1997

Keywords

  • Confidence intervals
  • Expected length
  • Mixed linear model
  • Unbiasedness
  • Variance components

ASJC Scopus subject areas

  • Statistics and Probability
  • Biochemistry, Genetics and Molecular Biology(all)
  • Immunology and Microbiology(all)
  • Agricultural and Biological Sciences(all)
  • Applied Mathematics

Fingerprint Dive into the research topics of 'Exact confidence intervals for a variance ratio (or heritability) in a mixed linear model'. Together they form a unique fingerprint.

  • Cite this